Quoted from http://health.usnews.com/health-news/news/articles/2012/06/11/diabetes-drugs-avandia-actos-linked-to-vision-woes
Diabetes Drugs Avandia, Actos Linked to Vision Woes
They may raise risk of macular edema, researchers reportJune 11, 2012
By Steven Reinberg
MONDAY, June 11 (HealthDay News) -- British researchers report that thiazolidinediones, diabetes medications that are used to help control blood sugar levels, may cause eye problems in those who take them.
The drugs that fall into this group include Avandia and Actos, which have been tied to increased risk of heart attack in the case of Avandia and bladder cancer in the case of Actos. Now it is possible that these drugs may also cause diabetic macular edema, the study authors said.
"Patients who received a thiazolidinedione were at two- to three-fold increased risk of developing macular edema," said lead researcher Dr. Iskandar Idris, an associate professor in diabetes medicine at the University of Nottingham.
However, the risk of macular edema is very small, about 0.2 percent, so the increased relative risk translates into an absolute risk of less than 1 percent.